Oklahoma, 2021

Hail in Oklahoma, March 12, 2021

March 12, 2021 · NWS OUN · 1 event in 1 county or zone

Scattered thunderstorms developed along a cold front during the afternoon of the 12th. An isolated severe hail report was received across western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed along a cold front during the afternoon of the 12th. An isolated severe hail report was received across western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 12, 5:35 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 12, 5:35 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
535 PM CST Fri Mar 12 2021

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 301 PM CST Fri Mar 12 2021

Latest observations show the warm front draped across central
Oklahoma from near Stillwater - OKC - Elk City with dewpoints in
the mid-60's south of the boundary. Widespread overcast skies are
seen with areas of drizzle near/along the front. Areas of showers
and thunderstorms are forecast to develop late afternoon into the
evening with scattered severe thunderstorms possible over west-
central Oklahoma and western north Texas. Storms that develop will
be elevated in nature and with bulk shear values of 40 to 65
knots, large hail and damaging winds are possible. Significant
hail is possible over southwest Oklahoma with a low tornado risk
in this area. Another concern is the potential for training along
the front overnight across central Oklahoma, and therefore, flash
flood potential. A flood watch is in effect for north-central
Oklahoma from 03Z through 12Z Saturday.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 301 PM CST Fri Mar 12 2021

Saturday evening, storms will most likely be ongoing in portions of
western OK along the dryline in the warm sector. Model guidance
suggests that effective shear will be in the range of 50-70 kts,
with 0-3 km SRH upwards of 300 m2/s2, and MLCAPE upwards of 1000
J/kg. The effective shear vector seems to be positioned more
perpendicular to the initiating boundary, especially in western
OK, which should favor more semi-discrete supercells. Eventually,
a meridional upper- level jet will move into the area later in the
evening, and storms will form into more of a linear mode as they
move through central Oklahoma. During this time, the threat for
tornadoes and hail will diminish, as diurnal cooling will limit
instability. Nevertheless, the threat for all hazards will still
exist into the later evening hours. Flash flooding will also be
possible with the storms Saturday evening as PWAT values will
upwards of 1.5 inches, which is much higher than the 90th
percentile for this time of year. The aforementioned storms should
move through the area by Sunday morning.

On Sunday afternoon, there is the potential for some elevated fire
across western and southwestern OK into western-north TX. Low RH
and gusty southerly winds over the area are the primary factors,
however, fuels for these area may be dry enough after the weekend
precipitation. Another potential for elevated fire exists on
Wednesday afternoon as another round of gusty westerly winds with
low RHs overspread southwest OK and western-north TX.

After this weekend, the upper-level low will move through the area
and predominately zonal flow will persist until the middle of the
week where another upper-level trough is forecasted to move through
the area. Some showers may exist in eastern and north-central OK
with this system as it moves through. Otherwise for next week,
temperatures should stay around normal.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CST Fri Mar 12 2021

Lowering ceiling and visibilities will continue to degrade
conditions from MVFR to IFR conditions across our terminals. After
04Z, many terminals may also reduce to LIFR conditions.
Thunderstorms currently firing up across western Oklahoma and
showers across central Oklahoma are expected to increase which
will affect all of our terminals throughout much of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  69  50  66 / 100  30  90  20
Hobart OK         56  70  45  65 /  90  60  90   0
Wichita Falls TX  61  74  49  69 /  40  30  90   0
Gage OK           46  65  40  63 /  80  80  80  10
Ponca City OK     52  67  51  65 / 100  80  90  50
Durant OK         62  75  52  66 /  20  10  70  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 9 PM CST this evening through late tonight for
     OKZ007-008-012-013-018>020-024>026.

TX...None.
&&

SHORT TERM...01
LONG TERM....13
AVIATION...68
Hazardous weather outlook, Mar 12, 12:26 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1226 PM CST Fri Mar 12 2021

OKZ004>048-050>052-TXZ083>090-131200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1226 PM CST Fri Mar 12 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across most of
western Oklahoma and portions of western north Texas. Golf ball
size hail, damaging wind gusts over 60 mph are possible with the
stronger storms. The strongest storms are expected across parts
of southwestern Oklahoma and the adjacent area of western north
Texas. The most likely time for severe weather will be from late
this afternoon into the late evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...

There is an enhanced risk of severe thunderstorms on Saturday,
generally along and west of a line from Woodward to Altus and
Vernon Texas. There is a slight and marginal risk of severe storms
east of the enhanced risk. The eastern border of this area is the
I-35 corridor.

Severe thunderstorms are expected to develop across the Texas
Panhandle during the mid afternoon as a strong storm system
approaches from the west. Severe thunderstorms are expected to
move into western Oklahoma and western north Texas by the late
afternoon and early evening. The stronger storms will be capable
of producing very large hail to the size of tennis balls, strong
damaging wind gusts over 70 mph, and a few tornadoes. Thunderstorm
intensity is expected to decrease as the storms move east during
the evening, but will still pose a damaging wind and hail threat.

.Flooding...
Heavy rainfall may occur this afternoon and again Saturday evening
and early Sunday morning could cause localized flooding. Areas
closer to the Kansas border are more likely to have the most rain
compared to areas farther south.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 12, 4:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
457 PM CST Fri Mar 12 2021

OKZ021-033-034-122330-
Harmon OK-Beckham OK-Greer OK-
457 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Beckham and northern Greer Counties Until 530 PM CST...

AT 453 PM CST, a strong thunderstorm was located 11 miles south of
Texola, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Erick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3511 10000 3526 9985 3509 9972 3499 10000
TIME...MOT...LOC 2253Z 233DEG 25KT 3505 9996

Mahale
Special weather statement, Mar 12, 5:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
514 PM CST Fri Mar 12 2021

OKZ021-122345-
Beckham OK-
514 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Beckham County Until
545 PM CST...

AT 512 PM CST, a strong thunderstorm was located 6 miles southeast of
Erick, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Sayre and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3535 9966 3527 9952 3516 9955 3512 9970
      3512 9978 3509 9978 3505 9992 3512 9993
TIME...MOT...LOC 2312Z 233DEG 24KT 3513 9982

Mahale
Special weather statement, Mar 12, 5:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
520 PM CST Fri Mar 12 2021

OKZ014-021-122345-
Roger Mills OK-Beckham OK-
520 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills and
northeastern Beckham Counties Until 545 PM CST...

AT 516 PM CST, a strong thunderstorm was located 8 miles southeast of
Cheyenne, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Hammon and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3573 9938 3555 9938 3555 9936 3547 9936
      3542 9962 3552 9969
TIME...MOT...LOC 2316Z 242DEG 21KT 3551 9958

Mahale
Special weather statement, Mar 12, 5:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
537 PM CST Fri Mar 12 2021

OKZ014-016-130015-
Roger Mills OK-Custer OK-
537 PM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills and
southwestern Custer Counties Until 615 PM CST...

AT 534 PM CST, a strong thunderstorm was located 4 miles southwest of
Hammon, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Hammon and Foss Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3551 9949 3558 9956 3575 9928 3551 9918
TIME...MOT...LOC 2334Z 242DEG 20KT 3557 9942

Mahale

The radar

The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beckham

When
March 12, 5:40 PM CST
Where
Beckham County, 3 mi S of Sayre
Measured
1 in hail
Reported by
Social Media
Coordinates
35.257, -99.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950058.